Alert archive / California / Winter Storm Warnings in 2024
Winter Storm Warning 7, NWS Eureka, CA
NWS Eureka, CA issued this winter storm warning at Feb 18, 2024, 2:26 AM PST. It took effect at Feb 18, 2024, 3:00 PM PST. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2024, 2:26 AM PST (10:26 UTC)
- In effect from
- Feb 18, 2024, 3:00 PM PST
- Expired
- Feb 20, 2024, 3:00 PM PST
- In force
- 48 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
049 WWUS46 KEKA 181026 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 226 AM PST Sun Feb 18 2024 CAZ107-181830- /O.NEW.KEKA.WS.W.0007.240218T2300Z-240220T2300Z/ Northern Trinity- Including Hwy 3-Scott Mountain 226 AM PST Sun Feb 18 2024 ...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 PM PST TUESDAY FOR ELEVATIONS ABOVE 4500 FEET... * WHAT...Heavy snow expected for elevations above 4500 feet. Total snow accumulations between 1 and 2 feet. Winds gusting as high as 45 mph. * WHERE...Northern Trinity. * WHEN...From 3 PM this afternoon to 3 PM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Tire chains may be necessary if travelling through mountain passes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka ZVS
8 follow-up statements
517 WWUS46 KEKA 181810 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 1010 AM PST Sun Feb 18 2024 CAZ107-190215- /O.CON.KEKA.WS.W.0007.240218T2300Z-240220T2300Z/ Northern Trinity- Including Hwy 3-Scott Mountain 1010 AM PST Sun Feb 18 2024 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 PM PST TUESDAY FOR ELEVATIONS ABOVE 4500 FEET... * WHAT...Heavy snow expected for elevations above 4500 feet. Total snow accumulations between 1 and 2 feet. Winds gusting as high as 55 mph. * WHERE...Northern Trinity. * WHEN...From 3 PM this afternoon to 3 PM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Tire chains may be necessary if travelling through mountain passes. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JHW
780 WWUS46 KEKA 182229 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 229 PM PST Sun Feb 18 2024 CAZ107-191100- /O.CON.KEKA.WS.W.0007.240218T2300Z-240220T2300Z/ Northern Trinity- Including Hwy 3-Scott Mountain 229 PM PST Sun Feb 18 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM PST TUESDAY FOR ELEVATIONS ABOVE 4500 FEET... * WHAT...Heavy snow expected for elevations above 4500 feet. Total snow accumulations between 1 and 2 feet. Winds gusting as high as 60 mph. * WHERE...Northern Trinity. * WHEN...Until 3 PM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Tire chains may be necessary if travelling through mountain passes. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JHW
137 WWUS46 KEKA 191127 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 327 AM PST Mon Feb 19 2024 CAZ107-191930- /O.CON.KEKA.WS.W.0007.000000T0000Z-240220T2300Z/ Northern Trinity- Including Hwy 3-Scott Mountain 327 AM PST Mon Feb 19 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM PST TUESDAY FOR ELEVATIONS ABOVE 4500 FEET... * WHAT...Heavy snow for elevations above 4500 feet. Additional snow accumulations between 11 and 16 inches. Winds gusting as high as 60 mph. * WHERE...Northern Trinity including Hwy 3 at Scott Mountain Summit. * WHEN...Until 3 PM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Tire chains may be necessary if travelling through mountain passes. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka MKK
961 WWUS46 KEKA 191918 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 1118 AM PST Mon Feb 19 2024 CAZ107-200330- /O.CON.KEKA.WS.W.0007.000000T0000Z-240220T2300Z/ Northern Trinity- Including Hwy 3-Scott Mountain 1118 AM PST Mon Feb 19 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM PST TUESDAY FOR ELEVATIONS ABOVE 4500 FEET... * WHAT...Heavy snow expected for elevations above 4500 feet. Total snow accumulations between 1 and 2 feet. Winds gusting as high as 60 mph. * WHERE...Northern Trinity including Hwy 3 at Scott Mountain Summit. * WHEN...Until 3 PM PST Tuesday. * IMPACTS...Travel could be very difficult. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JLW
712 WWUS46 KEKA 200330 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 730 PM PST Mon Feb 19 2024 CAZ107-201200- /O.CON.KEKA.WS.W.0007.000000T0000Z-240220T2300Z/ Northern Trinity- Including Hwy 3-Scott Mountain 730 PM PST Mon Feb 19 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM PST TUESDAY FOR ELEVATIONS ABOVE 4500 FEET... * WHAT...Heavy snow for elevations above 4500 feet. Additional snow accumulations between 3 and 5 inches. Winds gusting as high as 35 mph. * WHERE...Northern Trinity. * WHEN...Until 3 PM PST Tuesday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka ZVS
862 WWUS46 KEKA 201146 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 346 AM PST Tue Feb 20 2024 CAZ107-202000- /O.CON.KEKA.WS.W.0007.000000T0000Z-240220T2300Z/ Northern Trinity- Including Hwy 3-Scott Mountain 346 AM PST Tue Feb 20 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON FOR ELEVATIONS ABOVE 4500 FEET... * WHAT...Heavy snow for elevations above 4500 feet. Additional snow accumulations between 3 and 6 inches. Winds gusting as high as 35 mph. * WHERE...Northern Trinity including Hwy 3 at Scott Mountain Summit. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...Travel could be very difficult. Tire chains may be necessary if travelling through mountain passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka MKK
450 WWUS46 KEKA 201954 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 1154 AM PST Tue Feb 20 2024 CAZ107-202300- /O.CON.KEKA.WS.W.0007.000000T0000Z-240220T2300Z/ Northern Trinity- Including Hwy 3-Scott Mountain 1154 AM PST Tue Feb 20 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON FOR ELEVATIONS ABOVE 4500 FEET... * WHAT...Heavy snow for elevations above 4500 feet. Additional snow accumulations up to one inch. Winds gusting as high as 35 mph. * WHERE...Northern Trinity including Hwy 3 at Scott Mountain Summit. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JLW
790 WWUS46 KEKA 202231 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 231 PM PST Tue Feb 20 2024 CAZ107-202345- /O.EXP.KEKA.WS.W.0007.000000T0000Z-240220T2300Z/ Northern Trinity- Including Hwy 3-Scott Mountain 231 PM PST Tue Feb 20 2024 ...WINTER STORM WARNING WILL EXPIRE AT 3 PM PST THIS AFTERNOON... $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JHW
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 17, 3:39 PM PST, 10 hours 47 minutes earlier.
Area forecast discussion, Feb 17, 3:39 PM PST, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
339 PM PST Sat Feb 17 2024
.SYNOPSIS...Unsettled weather conditions are expected this
weekend and will continue through the first half of next week
with two impactful storm systems moving across Northern
California. Periods of moderate to localized heavy rainfall,
mountain snow (NE Trinity County), and strong southerly winds are
forecast.
&&
.DISCUSSION...A large area of cyclonic rotation over the Northeastern
Pacific, just south of Alaska, continues to impact the region. An
associated frontal boundary within a shortwave trough continues to
funnel a plume of subtropical moisture, ingested in the southwesterly
flow, toward the Pacific Northwest. Warm air advection continues to
aid in maintaining snow levels above 5,000 feet MSL. Precipitation
continues as widespread stratiform rain with mostly moderate periods
of rainfall with localized heavy bouts as the shortwave continues
through the region. Also, increasing instability will promote a
threat for isolated thunderstorms and brief heavy downpours late
this afternoon and evening. Convective allowing models (CAMs)
indicate localized strong returns over Humboldt and northern
Mendocino counties late this afternoon. Rainfall amounts are
forecast to range from 1 to 3 inches through early tomorrow with
localized totals of up to 4 inches forecasted for the King Range
in southwest Humboldt County.
In addition, a tight pressure gradient combined with a 40 to 60
kt jet streak at around 925-850 mb has been bringing gusty
southerly winds that will continue this afternoon to a lesser
degree. Gusts of around 45 to 60 mph have been observed over the
higher terrain areas of Humboldt, Mendocino, and Lake counties.
The highest gusts recorded at observation stations so far have
been: 63 mph at Kneeland, 65 mph at Mattole Road, 56 mph at Cahto
Peak in Mendocino County, and 53 mph at High Glade Lookout in
Lake County. Although the coastal barrier jet is decaying, it
will keep winds elevated into early this evening.
This warm system will continue to keep snow levels confined over
5,000 feet for the rest of today. Mountain snow is expected
mainly over Northeastern Trinity County today. As the frontal
system continues to progress eastward into early this evening,
upslope southerly flow over the terrain continues to aid in
adiabatic forcing of moist air this evening. Moderate, with brief
periods of heavy, snowfall is expected as a result. Scott Mountain
Pass on Highway 3 may see as much as 10 inches of snowfall by
every early tomorrow morning. A Winter Storm Warning continues to
be in effect through early tomorrow morning for Northeastern
Trinity, including Scott Mountain Summit on Highway 3.
A brief lull in precipitation is expected early tomorrow morning as
the shortwave moves east of the area. However, a low pressure system
will cutoff from the parent low and head east toward our coastline
later in the day tomorrow. The local pressure gradient will
quickly increase throughout tomorrow, with strengthening southerly
winds redeveloping in response. The cyclone will be weakening on
approach; however, models indicate that it will carry 925-850mb
winds of around 40 to 60 kts that are forecast to be very near the
coast. Meso and synoptic scale ascent, deep-layer saturation, and
IVT values associated with the 925-850mb speed max will favor
periods of moderate to locally heavy rainfall tomorrow night
through early this coming week. The locally heavy rainfall will be
focused over southwestern Humboldt, Mendocino, and Lake counties
due to maximum overlap of the previously mentioned rainfall
ingredients. Rainfall amounts from this system are forecast to
range from 1 to 4 inches from late tomorrow morning through
Tuesday afternoon. 5 to possibly 6 inches of rainfall are
forecast for the King Range in southwestern Humboldt through the
same time period. The heavy rainfall will lead to rapid rises on
rivers, streams, and creeks. See hydrology section below.
In the wake of the first system, snow levels are expected to drop to
between 3,000 to 4,000 feet by mid morning tomorrow. However, an
occluded frontal system, along with a subtropical plume of moisture,
will bring warm air advection which will promote a rise in snow
levels back up to above 4,500 feet by tomorrow afternoon. As a
result, more significant snow impacts are confined to over
Northeastern Trinity County tomorrow through Tuesday.
As the second low stalls off the coast and weakens, potentially
moderate rainfall will continue to fall over the far southern
parts of Mendocino and Lake counties through Tuesday, which will
likely exacerbate any ongoing flooding issues. The cutoff low
will then have potential to move north along the coast into mid
week. /ZVS /JLW
&&
.AVIATION...The main issues include temporary IFR visibility with
showers containing heavier rain. These are short-lived and
unpredictable so tempo groups were not included in the forecasts.
Ceilings have been difficult to predict and tend to be more VFR
rather than the predicted lower elevation end of MVFR as many models
had predicted which prompted amendments earlier. Still think chances
are that ceilings will eventually lower tonight somewhat, but models
have been challenged at forecasting ceiling heights, so confidence
is low in this realm.
&&
.MARINE...Lingering hazardous seas this evening for outer and
southern waters is expected to be converted to small craft advisory
later this evening, joining with the ongoing advisory in northern
outer waters. This will continue well into much of the weekend.
Isolated thunderstorms could still bring some isolated wind gusts
this evening. Seas will remain chaotic this holiday weekend with
another west southwesterly swell building in Sunday night into
Monday. A compact low will approach from the west southwest Sunday
into Monday, bringing gales and large steep waves. Risk for gales
with storm force gusts will increase again on Monday as compact low
pressure tracks NE across waters.
&&
.HYDROLOGY...Periods of moderate to heavy rainfall is forecast
to continue into this afternoon and through tonight as the first
of two storm systems moves through. Rain rates are expected to be
generally up to 0.2 in/hr, with brief and localized rain rates of
up to 0.5 in/hr. WPC issued a "Slight Risk" of excessive rainfall
for portions of NW California today, including southern Humboldt,
Mendocino, and Lake counties. The heavy rainfall will lead to
rapid rises on rivers, streams, and creeks this afternoon and
evening. Ponding of water is likely for low-lying or poorly
drained areas. There is a risk of minor flooding of urban areas and
small streams through late tonight. Mainstream rivers are
expected to rise quickly today, but will remain below flood stage.
A second storm will bring additional periods of moderate to
localized heavy rainfall tomorrow through the first half of next
week. Once again a rapid rise on rivers, streams, and creeks are
expected. This will bring another risk of minor flooding of urban
areas and small streams as a result. WPC continues to have
portions of our area in a "Slight Risk" for excessive rainfall
tomorrow through Tuesday. The Russian River at Hopland currently
has around a 40 percent chance of exceeding flood stage this
weekend through Monday. Scott's Creek will also rise quickly
tomorrow and exceed monitor stage (9 feet) by Monday. Clear Lake
in Lake County is expected to rise through the weekend and exceed
monitor stage (8 feet) by Tuesday, and may bring minor flooding
to some lake side residents. /ZVS
&&
.BEACH HAZARDS...A westerly swell will build in from 13 to 15
feet at 17 to 19 seconds today, peaking this evening. This long
period wave group will pose a risk to beachgoers and bring a
threat of shoaling. Forecast breaker heights are just under
criteria of 22 feet, so will highlight the threat in a weather
story graphic and social media posts. Another long period west
swell will build in around mid week and will pose a hazard to
beachgoers. DB
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Wind Advisory until 7 PM PST this evening for CAZ102-
104>106-110.
Flood Watch from Sunday morning through Tuesday morning for
CAZ103-104-106-108>115.
High Wind Watch from late Sunday night through late Monday
night for CAZ103-104-106-108>115.
Winter Storm Warning until 4 AM PST Sunday for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 4 PM PST Sunday for PZZ450.
Hazardous Seas Warning until 9 PM PST this evening for
PZZ455-470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 9:18 PM PST | Gale Warning | EKA | 19 hr | |
| Feb 17, 10:17 PM PST | Wind Advisory | EKA | Humboldt, Lake, Mendocino, Trinity | 22 hr |
| Feb 18, 1:49 PM PST | High Wind Warning | EKA | Humboldt, Lake, Mendocino, Trinity | 38 hr |
| Feb 18, 1:49 PM PST | Wind Advisory | EKA | Del Norte, Humboldt | 54 hr |
| Feb 18, 2:53 PM PST | Gale Warning | EKA | 48 hr | |
| Feb 18, 3:09 PM PST | Areal Flood Advisory | EKA | Mendocino | 10 hr |
Nearby
Winter Storm Warnings in California, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.